Back grey_arrow_rt.gif
 
 
Small study links Tasers to cardiac arrest
 
 
  May 1, 2012 Reed Mille
theheart.org

Indianapolis, IN - Electronic control devices (ECDs)-so-called stun guns-used as nonlethal weapons can trigger ventricular arrhythmias leading to cardiac arrest, a study of eight cases shows [1].

In a report published online April 20, 2012 in Circulation, Dr Douglas Zipes (Indiana University School of Medicine, Indianapolis) presents observational data from eight cases in which a person subdued with the Taser X26 ECD (Taser International, Scottsdale, AZ) lost consciousness. Zipes collected information on each case as an expert witness in litigation arising from these incidents. Based on his observations from these cases as well as previously published clinical and animal data, Zipes concludes that, in some circumstances, ECD shocks may take over the heart's pacing (electrical capture), causing a ventricular arrhythmia that leads to cardiac arrest.

The data from the eight cases in Zipes's study includes medical and emergency-response records, ECD data port information, automatic external defibrillator (AED) information, ECG data, deposition testimony, and autopsy reports. In all eight cases, the people shocked were previously clinically healthy men who were hit with one or both of the ECD's barbs in the chest. Only one of the eight subjects survived. He was saved with five defibrillator shocks as well as IV epinephrine and lidocaine.

In six cases, the first recorded cardiac rhythms were ventricular tachycardia or fibrillation. In one case, the first recording was asystole after about a half hour of nonresponsiveness, and in another case, an external defibrillator reported a "shockable rhythm," but there is no recording of it.

Zipes points out that although Amnesty International cites 334 deaths linked to ECDs from 2001 to 2008, previously "no peer-reviewed publication has definitely concluded that ECD shocks can precipitate ventricular fibrillation causing cardiac arrest and death."

Commenting on the study, emergency physician Dr Michael Sayre (Ohio State University, Columbus) told heartwire, "This is the first time that the dots have been connected so well-that stun guns can induce ventricular fibrillation in, presumably, rare circumstances."

Sayre pointed out that in his experience in the emergency department, he has seen patients who were shocked with an ECD who were on drugs that stimulate the nervous system, such as cocaine, "so it can be difficult to separate out the real reason a particular person develops cardiac arrest. But this case series points out that a reason that a victim might develop cardiac arrest might just be the electricity going through their left ventricle."

In an accompanying editorial [2], Dr Robert Myerburg and Dr Kenneth Goodman (University of Miami, FL) explain that "the source of the data leads to some concerns about distortions and biases that can develop during the adversarial litigation process; but overall there are enough objective data to support reasonable judgments in the individual cases, if not definitive conclusions generalizable to all cases."

Medicine vs law enforcement

"I want people to be aware that a Taser can cause cardiac arrest, so use it judiciously, and if after it is used the individual is nonresponsive, think cardiac arrest and resuscitation," Zipes told heartwire. "In no way am I attempting to condemn Taser use. That decision must be done by law-enforcement experts, not cardiologists, but I want people to be aware of the potential consequences."

Sayre agrees with Zipes that this case series does not necessarily demonstrate that ECDs are being used inappropriately. "To me, it is more of a medical issue, and that's a law-enforcement issue. It just points out that there's a potential risk associated with the device," Sayre said. "It's further evidence that those who are using these sorts of devices should be equipped to rescue victims who develop ventricular fibrillation by having AEDs and training in CPR."

Myerburg and Goodman agree that the lesson from Zipes's study is the importance of educating law enforcement on the ECD's potential for causing cardiac arrest, however remote. ECD users should be trained to avoid repetitive shocks or shocks to the chest and to regard any subject who loses consciousness as in cardiac arrest until proved otherwise, they argue.

Zipes told heartwire that recent animal studies show that patients may continue to appear to be breathing normally for up to a minute after the onset of ventricular fibrillation, so responders should be aware of that possibility and not assume that normal respiration means the subject is not suffering an arrhythmia. He also pointed out that in the cases in this study, the subjects fell forward after being hit with the ECD barbs, which, echo studies show, would bring their heart closer to the front of their chest and therefore closer to the barbs, Zipes said. This proximity could also contribute to cardiac capture leading to cardiac arrest and may be a factor determining which individuals shocked by an ECD develop an arrhythmia.

Sources

1. Zipes DP. Sudden cardiac arrest and death associated with application of shocks from a TASER electronic control device. Circulation 2012; DOI:10.1161/?CIRCULATIONAHA.112.097584. Available at: http://circ.ahajournals.org.

2. Meyerburg RJ and Goodman K. Electronic control devices: Science, law, and social responsibility. Circulation 2012; DOI:10.1161/CIRCULATIONAHA.112.107359. Available at: http://circ.ahajournals.org.

 
 
 
  icon paper stack View Older Articles   Back to Top   www.natap.org